Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, SC

May 3, 2021Berkeley County, South Carolina

NWS Charleston, SC issued this special weather statement at May 3, 2021, 7:34 PM EDT for Berkeley County, South Carolina. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2021, 7:34 PM EDT (23:34 UTC)
Expired
May 3, 2021, 8:00 PM EDT
In force
26 min
Issued by
NWS Charleston, SC
Hail
0.88 in
Wind
55

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 113 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 8:04 PM EDTTSTM WND DMG4 E Moncks Corner, SCA TREE WAS REPORTED DOWN ON HWY 402 AND RECTORY HILL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.6 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1333 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

870 
WWUS82 KCHS 032334
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
734 PM EDT Mon May 3 2021

SCZ045-040000-
Inland Berkeley-
734 PM EDT Mon May 3 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY... 	

...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR... 

At 734 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Cross, or 13 miles northwest of Moncks
Corner, moving east at 35 mph.

HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects. Minor hail damage to plants, 
         trees and crops is possible. Damage to windshields is 
         unlikely.

Some locations in the path of this storm include...
Moncks Corner, Saint Stephen, Bonneau, Southern Lake Moultrie, Cross,
Northern Lake Moultrie, Bonneau Beach and Old Santee Canal State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie should seek safe harbor immediately. If
caught on the open water, stay as low as possible and wear a personal
flotation device. Remember, if you can hear thunder you are at risk
for being struck by lightning.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3341 7991 3314 7994 3319 8027 3329 8027
      3330 8025 3337 8024
TIME...MOT...LOC 2334Z 272DEG 29KT 3328 8022 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at May 3, 7:30 PM EDT, 4 minutes earlier.

Area forecast discussion, May 3, 7:30 PM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
730 PM EDT Mon May 3 2021

.SYNOPSIS...
High pressure will extend across the region through tonight. A
series of upper level disturbances could bring unsettled
weather through mid week before a cold front crosses the region
late Wednesday into Thursday. Dry high pressure is then
expected to prevail through next weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
The overall severe risk is slowly diminishing as the sea breeze
pushes farther inland. It is becoming increasingly likely that
much of the area from Allendale into Berkeley and possibly the
Charleston Metro Area will continue to receive some much needed
rainfall over the next few hours. Pops have been adjusted to
account for current radar trends and short term model
projections. While there is still a window for an isolated
severe tstm over mainly Berkeley into southern Dorchester
Counties as well as back to the west from Metter to Sylvania,
the window is steadily shrinking. Trends are closely being
monitored.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
Tuesday and Tuesday Night: An upper level shortwave will pass to our
west, however it may produce enough forcing for scattered showers
and thunderstorms to develop over the inland counties Tuesday
afternoon. CAPE values 500 - 1000 J/kg indicate that thunderstorms
are also possible. Tuesday's temperatures will be above average,
with highs in the mid 80s to around 90 in some locations. Overnight
low temperatures will be rather mild, with lows around 70.

Wednesday and Wednesday Night: Another upper level shortwave
embedded in the zonal flow aloft will produce the chance for
some showers and thunderstorms to develop Wednesday afternoon.
Models are showing that the precipitation associated with the
cold front is not able to make it to the coast. Similar to many
other instances this spring, a convective structure is
forecasted to form over the Florida panhandle, cutting off
moisture transport and essentially starving our area of any
moisture which would support shower/storm development. Any
showers/thunderstorms that are able to develop will most likely
be limited to the far southern inland GA counties. POPs
Wednesday afternoon have been adjusted down. Temperatures
Wednesday will be above average again, with highs topping out in
the mid to upper 80s. Overnight temperatures will reach into
the low to mid 60s.

Thursday: A 500mb trough is forecasted to swing through the
southeastern states Thursday afternoon, bringing yet another chance
for showers and thunderstorms. However, precipitation chances
Thursday are uncertain at this point. Models are not in agreement,
with some bringing in precipitation in the morning/early afternoon,
while others are dry.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
After an upper level trough swings out over the eastern CONUS
Thursday and into Friday, zonal flow aloft is expected through
Monday. The next rain chances are Monday, however models are
beginning to back off on the precipitation chances and POPs have
been reduced from the last forecast. Temperatures are expected to
return to closer to average, with highs generally in the upper 70s
to around 80 and overnight lows in the mid to upper 50s.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Convective trends are being monitored for possible impacts to
mainly KCHS around 00z. The decision to include any mention of
TSRA will be dependent on radar trends closer to issuance time.
No convection is expected at KSAV this evening. VFR is expected
for much of the period. There are some indications that some
low-clouds could ooze into Southeast Georgia closer to
daybreak, which may impact KSAV. SREF IFR probabilities look
highest west of the KSAV terminal, but local LAV guidance
favors it. Given the uncertainty this far out, no mention will
be included at this time. This will have to be watched carefully
however, as IFR cigs could come in right near the initial push
of morning traffic.

Extended Aviation Outlook: Prevailing VFR. There is a chance for
brief flight restrictions with any showers/thunderstorms
Tuesday/Wednesday afternoon. Friday afternoon could see gusty
northwesterly winds.

&&

.MARINE...
Tonight: South to southwest flow will prevail across the local
waters through the overnight period. The winds over the Charleston
Harbor are expected to gust 22-25 kt, but should be short-
lived, thus a Small Craft Advisory will not be issued as of now.
Seas are expected to average 2-4 feet across the waters.

Several upper level disturbances will produce periodic elevated
winds and seas. Both Tuesday and Wednesday afternoons there is a
chance for some gusty southwesterly winds over the waters, however
no values reach Small Craft Advisory criteria. Seas generally 2 to 3
feet, with 4 feet possible in the far offshore waters Tuesday and
Wednesday. Winds Thursday are expected to be northerly around 10
knots with seas 2 to 3 feet. Friday the next upper level disturbance
makes its way across the region, bringing elevated winds. Wind gusts
Friday 15 to 20 knots with seas 2 to 3 feet. Friday night and beyond
winds around 10 knots and seas around 2 feet are expected.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&
Hazardous weather outlook, May 3, 1:38 PM EDT, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
138 PM EDT Mon May 3 2021

AMZ350-352-354-374-GAZ101-114>119-137>141-SCZ047>049-051-041745-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Effingham-Tattnall-Evans-Inland Bryan-Coastal Bryan-Inland Chatham-
Coastal Chatham-Long-Inland Liberty-Coastal Liberty-Inland McIntosh-
Coastal McIntosh-Inland Jasper-Beaufort-Coastal Colleton-
Coastal Jasper-
138 PM EDT Mon May 3 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-GAZ087-088-099-100-SCZ040-042>045-050-052-041745-
Charleston Harbor-Jenkins-Screven-Candler-Bulloch-Allendale-Hampton-
Inland Colleton-Dorchester-Inland Berkeley-Charleston-Tidal Berkeley-
138 PM EDT Mon May 3 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Severe Thunderstorms: Isolated strong to severe thunderstorms are
possible this evening into tonight with the primary hazards being
damaging wind gusts and hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, May 3, 6:13 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
613 PM EDT MON MAY 03 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND DMG     2 NW MILLETT            33.11N  81.56W
05/03/2021                   ALLENDALE          SC   911 CALL CENTER

            A TREE WAS REPORTED DOWN ON HWY 125 NEAR MILLETT ROAD.

&&

EVENT NUMBER CHS2100151
Local storm report, May 3, 7:30 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
730 PM EDT MON MAY 03 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TSTM WND DMG     5 NE SMOAKS             33.13N  80.74W
05/03/2021                   COLLETON           SC   LAW ENFORCEMENT

            A TREE WAS REPORTED DOWN ON AUGUSTA HIGHWAY NEAR DRAIN
            ROAD.

&&

EVENT NUMBER CHS2100152
Special weather statement, May 3, 7:34 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
734 PM EDT Mon May 3 2021

SCZ045-040000-
Inland Berkeley-
734 PM EDT Mon May 3 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...

...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...

At 734 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Cross, or 13 miles northwest of Moncks
Corner, moving east at 35 mph.

HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Moncks Corner, Saint Stephen, Bonneau, Southern Lake Moultrie, Cross,
Northern Lake Moultrie, Bonneau Beach and Old Santee Canal State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie should seek safe harbor immediately. If
caught on the open water, stay as low as possible and wear a personal
flotation device. Remember, if you can hear thunder you are at risk
for being struck by lightning.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3341 7991 3314 7994 3319 8027 3329 8027
      3330 8025 3337 8024
TIME...MOT...LOC 2334Z 272DEG 29KT 3328 8022

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 5:50 PM EDTSevere Thunderstorm WarningCHSAllendale55 min
May 3, 6:43 PM EDTSevere Thunderstorm WarningCHSColleton, Dorchester62 min
May 3, 7:40 PM EDTSevere Thunderstorm WarningCHSBerkeley, Dorchester65 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.